Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 10, NWS Shreveport, LA

April 4, 1997Panola County, Texas

NWS Shreveport, LA issued this tornado warning at Apr 4, 1997, 3:36 PM CST for Panola County, Texas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 1997, 3:36 PM CST (21:36 UTC)
Expired
Apr 4, 1997, 4:15 PM CST
In force
39 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Panola County, TX

The radar

The Shreveport radar (KSHV), 54 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 3:45 PM CSTThunderstorm Wind 60Carthage, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 042136 RRA
TORSHV
TXC365-042215-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
336 PM CST FRI APR 4 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  415 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...EASTERN PANOLA COUNTY
 
AT 332 PM...DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR TENEHA TEXAS
MOVING NORTH NORTHEAST AT 40 MPH. THIS TORNADO WILL MOVE INTO SOUTHERN
PANOLA COUNTY NEAR THE COMMUNITY OF WOODS BY 345 PM.
 
IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO AN INTERIOR HALLWAY
...CLOSET...OR BATHROOM ON THE LOWEST FLOOR. AVOID WINDOWS.
 
3

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 4, 2:30 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 4, 2:30 PM CST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST FRI APR 4 1997

NOT MUCH TIME THIS AFTERNOON WITH ACTIVITY STARTING TO POP ACROSS W
HALF OF CWA. COORD WITH NEW AND THE POSSIBILITY OF PRE-FRONTAL
HEAVY RAINFALL TONIGHT AND HEAVY RAINFALL IN ASSOCIATION WITH SQUALL
LINE DURING THE EARLY MORNING HOURS SAT...WILL ISSUE FLASH FLOOD WATCH
FOR NW HALF OF LA WEST OF A LINE FROM JUNCTION CITY TO CYPRESS LA.
HAVE DECIDED NOT TO INCLUDE NORTHEAST LOUISIANA IN FFA DUE TO EXPECTED
ACCELERATION OF THE LINE AS IT MOVES FURTHER EAST. WOULD LIKE TO SEE
AT LEAST CHANCE POPS ACROSS NW HALF OF LA FOR SECOND PERIOD AND
WORD IT MAINLY TOWARDS MORNING BECAUSE OF UNCERTAINITY OF SQUALL
LINE PLACEMENT. MOS NUMBERS LOOK GOOD...MY NUMBERS TO FOLLOW...

SHV 64/76/53/72  +510     MLU 65/73/52/72  +630

13

In the hours before

Local storm report, Apr 4, 3:35 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
335 PM CST FRI APR 4 1997

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

245 PM     2 W LUFKIN                TX   WIND DAMAGE
04/04/97   ANGELINA                       TREES DOWN ACROSS HWY 103

247 PM     2 NW LUFKIN               TX   WIND DAMAGE
04/04/97   ANGELINA                       TREES DOWN ACROSS I-69.

245 PM     POLLOCK                   TX   WIND DAMAGE
04/04/97   ANGELINA                       TREES DOWN ACROSS HWY 7.

305 PM     NACOGDOCHES               TX   WIND DAMAGE
04/04/97   NACODGOCHES                    SATELLITE DISH BLOWN OFF A
                                          LOCAL RADIO STATIONS BUILDING.
13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:25 PM CSTSevere Thunderstorm WarningSHVSabine, San Augustine35 min
Apr 4, 2:38 PM CSTSevere Thunderstorm WarningSHVNacogdoches52 min
Apr 4, 2:55 PM CSTSevere Thunderstorm WarningSHVShelby50 min
Apr 4, 3:23 PM CSTTornado WarningSHVShelby37 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.